Tongue Swelling

Hx: 62 yo female presents with tongue swelling. She notes she went to bed normally without symptoms. When she awoke, her tongue felt thick and throughout the morning it has gotten worse. She denies shortness of breath, fever, pain, or history of similar swelling. She denies any new medications or exposures and she has no allergies. No rash or itching.

PMHx: hypertension

SocHx: no alcohol, tobacco, or illicit drug use

Meds: lisinopril, aspirin

Exam:

  • Vital signs: pulse 90, BP 145/95, resp 12, O2sat 100% room air, temp 98.6
  • General: obese female in no distress, sitting up in stretcher
  • Skin: dry, no rash.
  • Head: normal
  • ENT: mouth partially open with large tongue visible. Edema of upper and lower lips. Posterior pharynx, tonsillar pillars, and uvula, and soft palate not visible. Normal neck without lymph adenopathy. Hoarse voice.
  • Resp: no respiratory distress, clear bilaterally, no stridor.
  • Cardiovascular: regular, no murmurs, no peripheral edema.
  • Abdomen: soft, obese, non-tender
  • Extremities: warm, normal pulses
  • Neuro: normal

ED course:

  • Epinephrine 0.5 mg IM given immediately.
  • Denture plates removed.
  • Topical anesthetic (lidocaine) aerosolized into nasopharynx and oropharynx
  • Awake visualization of vocal chords is undertaken with video laryngoscopy
  • Patient is sedated and intubated with video laryngoscopes
  • ENT surgeon at bedside throughout ready for emergent cricothyrotomy

Hospital Course:

  • The patient remained intubated until swelling improved and was successfully extubated on hospital day #2.
  • Ace Inhibitor was discontinued
  • Patient discharged home in good condition on hospital day #4.

Diagnosis: Ace-Inhibitor induced Angioedema with subsequent airway compromise.

Discussion:
The airway is a complex and small space with very little room for edema and significant consequences when narrowing occurs. Ace-Inhibitor induced angioedema is one of three forms. The other two are allergic (histamine) angioedema and hereditary (C1inhibitor deficiency) angioedema. However, the majority of these cases are idiopathic or attributed to ace-inhibitors after  normal testing for allergies and hereditary disorders.

Angioedema primarily involves the skin and soft tissue of the face and neck but may present with involvement in the abdomen as well, as small bowel edema and abdominal pain. Clinical history is the largest contributor to the final diagnosis with questions focused on rapidity of onset (seconds or hours), exposures to known allergens, medications, and patterns of prior episodes. In addition, the physical examination is useful in delineating skin areas involved and assessing for the presence of urticaria.
Initial examination is focused on airway management. If there is compromise, or impending compromise, rapid control of the airway with endotracheal intubation should be performed by the most skilled person available. In addition, equipment and skin prepping for emergent cricothyrotomy should occur simultaneously so that rapid escalation to a surgical airway can take place if endotracheal intubation fails.

There is very little evidence for any medical therapies of benefit in ace-inhibitor induced angioedema. Many administer antihistamines and steroids in hope of an undisclosed allergic component. However, it should be understood that there is no evidence of these medications providing any benefit in this scenario. Epinephrine is also commonly administered. Though it is known to be of significant value in histamine related angioedema (allergic), there is no good evidence to suggest its regular use in ace-inhibitor related presentations. There are increasing case reports of fresh frozen plasma (FFP) being beneficial in prolonged angioedema cases. There are also two medications avaialble for use in hereditary angioedema that have been reported to be of some utility in the ace-inhibitor induced variety. They are Ecallantide (Kalbitor) and Icatibant (Firazyr). Both are significantly expensive and may not be readily available at most institutions.

In this case, the patient presented with a classic history of ace-inhibitor induced angioedema. Complicating her presentation was the presence of a hoarse voice suggesting involvement of the larynx, which added to the urgency of airway control prior to any further compromise. She was emergently transported to a setting where anesthesia could attempt awake intubation while an ENT surgeon was at the bedside for surgical airway backup. A dose of intra-muscular epinephrine was given in this case. Although there is no good evidence for its use, the potential for even minuscule reduction in airway edema can allow for longer preparation time and a more controlled intubation. It is my personal bias that this potential gain outweighs the minimal potential side effects of intramuscular epinephrine in this clinical scenario.

Further reading on the subject can be found here:

EMCrit (free access)

Up-To-Date (subscription required)

Leave a Reply

%d bloggers like this: